NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

SSRIs/SNRIs - Risk of bleeding

Key points

  • SSRIs (selective serotonin reuptake inhibitors) and SNRIs (serotonin noradrenaline reuptake inhibitors) are associated with a risk of bleeding, especially upper GI bleeding
  • The risk of GI bleeding with the combination of an SSRI/SNRI antidepressant and an NSAID is higher than with either medicine alone
  • Where possible, alternative non-NSAID analgesics e.g. paracetamol should be used for individuals prescribed SSRIs/SNRIs
  • If the combination cannot be avoided, gastroprotection with a formulary choice PPI should be used. Refer to the GGC PPI guideline
  • Patients prescribed SSRIs/SNRIs should be advised to seek medical advice before using OTC NSAIDs like ibuprofen

 

Serotonin is released from platelets in response to vascular injury and plays an important role in haemostasis as it potentiates platelet aggregation. SSRI antidepressants (e.g. sertraline, fluoxetine, citalopram) and SNRI antidepressants (e.g. venlafaxine and duloxetine) inhibit the serotonin transporter which is responsible for the uptake of serotonin into platelets. This subsequently impairs haemostatic function and increases the risk of bleeding. NSAIDs inhibit platelet cyclooxygenase, thereby blocking the formation of thromboxane A2.  A prolonged bleeding time results from impairing thromboxane-dependent platelet aggregation.

When SSRIs/SNRIs are used with NSAIDs or aspirin, the risk of bleeding is increased compared to using either medicine alone. It has been suggested that this risk could be between 2 and 4-fold higher than the risk with either drug alone.

Other risk factors for GI bleeding should also be considered (Refer to the GGC NSAID guideline):

  • High dose NSAID use (equivalent to ibuprofen 2400mg/day or naproxen 1g/day)
  • Requirement for prolonged NSAID use
  • Aged 65 years or older.
  • History of gastroduodenal ulcer, GI bleeding, or perforation.
  • Concomitant use of medications that are known to increase the likelihood of upper GI adverse events e.g. anticoagulants, antiplatelets, corticosteroids
  • Serious comorbidity, such as cardiovascular disease, hepatic or renal impairment (including dehydration), diabetes, or hypertension.

 

 

 Published 20/02/18